# SDR D4O2004F00000

- Difficulty date: June 24, 2004
- Submitted: August 30, 2004
- Operation: Air carrier
- Aircraft: N61MG
- Make and model: Piper PA-23-250
- Aircraft serial: 277405285
- Engine: Lyc IO540C4B5
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Nut
- Part number: LW12186
- Condition: Loose
- Location: Connecting Rod
- Part time: 510 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: O

## Discrepancy

ENGINE SUFFERED CATASTROPHIC FAILURE.  AT ENGINE TEARDOWN, THE NR 6 PISTON (FRAGMENTED), PISTON RINGS, CONNECTING ROD, ROD CAP, BEARINGS, ROD BOLTS, AND NUTS WERE FOUND IN THE OIL SUMP.  ONE ROD BOLT WAS BROKEN AND ITS NUT WAS ON IT.  THE OTHER ROD BOLT WAS NOT BROKEN AND ITS NUT WAS RECOVERED FROM THE OIL SUMP.  ONE ROD BOLT WAS BROKEN AND ITS NUT WAS RECOVERED FROM THE OIL SUMP.  POSSIBLE CAUSE IS A DEFECTIVE LOCK NUT.  RECOMMEND CHECKING ROD NUT DRAG TORQUE WHEN ASSEMBLING CONNECTING RODS.
